Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 119, NWS Nashville, TN

April 16, 1998Bledsoe County, Tennessee

NWS Nashville, TN issued this tornado warning at Apr 16, 1998, 8:18 PM CDT for Bledsoe County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 1998, 8:18 PM CDT (01:18 UTC)
Expired
Apr 16, 1998, 9:05 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Bledsoe County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1998-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1998-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
3.0
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WFUS1 KBNA 170119 RRA
TORBNA
TNC007-170205-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
818 PM CDT THU APR 16 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  BLEDSOE COUNTY IN SOUTHEASTERN TENNESSEE

* UNTIL 905 PM CDT

* AT 816 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 13 MILES WEST OF PIKEVILLE OR 12 MILES SOUTHWEST OF
  MOUNT CREST MOVING NORTHEAST AT 40 MPH.

* TORNADO IS EXPECTED TO BE NEAR...
  MOUNT CREST AT 830 PM CDT
  EMERY MILL AT 835 PM CDT
  MILO  AT 850 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 16, 7:40 PM CDT, 38 minutes earlier.

Area forecast discussion, Apr 16, 7:40 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
740 PM CDT THU APR 16 1998

MASSIVE TORNADIC OUTBREAK STILL IN PROGRESS ACRS THE FA. FOR NOW...
WL STAY W/CURRENT ZONE WORDING...ALTHOUGH LATER THIS EVE MAY NEED TO
TAKE A LOOK AT TSRA CHCS AS CDFNT CONTS TO PULL SLOWLY EWD THRU THE
FA.

NO OTHER CHGS RECOMMENDED.

TROUTMAN

In the hours before

Local storm report, Apr 16, 6:40 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
640 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    DEERFIELD                 TN   TORNADO
04/16/98   LAWRENCE                       LOCAL LAW ENFORCEMENT
                                          CONFIRMED TORNADO.

0530 PM    EASTERN WAYNE             TN   TORNADO
04/16/98   WAYNE                          REPORTED BY HAM RADIO
                                          OPERATORS

0535 PM    2E MOUNT JULIET           TN   TORNADO
04/16/98   WILSON                         REPORTED BY LOCAL LAW
                                          ENFORCEMENT
0540 PM    GREEN HILLS               TN   TORNADO
04/16/98   WILSON                         REPORTED BY LOCAL ELECTRIC
                                          COMPANY

0550 PM   DICKSON                    TN   NUMEROUS TREES DOWN.
04/16/98  DICKSON                         REPORTED BY LOCAL LAW
                                          ENFORCEMENT

TROUTMAN
Local storm report, Apr 16, 6:45 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    DICKSON                   TN   FLOODING
04/16/98   DICKSON                        WIDESPREAD FLOODING. REPORTED
                                          BY LOCAL LAW ENFORCEMENT

0555 PM    NRN CHEATHAM              TN   FLOODING
04/16/98   CHEATHAM                       NUMEROUS ROADS CLOSED.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0600 PM    4S COLUMBIA               TN   TORNADO
04/16/98   MAURY                          SHERIFF CONFIRMED TORNADO WITH
                                          DAMAGE AND 60 MPH WIND GUST.
0608 PM   2E OLD HICKORY             TN   NUMEROUS TREES DOWN.
04/16/98  WILSON                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0615 PM   GAINESBORO                 TN   SEVERAL TREES DOWN.
04/16/98  JACKSON                         REPORTED BY LOCAL LAW
                                          ENFORCEMENT

TROUTMAN
Local storm report, Apr 16, 6:45 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    DICKSON                   TN   FLOODING
04/16/98   DICKSON                        WIDESPREAD FLOODING. REPORTED
                                          BY LOCAL LAW ENFORCEMENT

0555 PM    NRN CHEATHAM              TN   FLOODING
04/16/98   CHEATHAM                       NUMEROUS ROADS CLOSED.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0600 PM    4S COLUMBIA               TN   TORNADO
04/16/98   MAURY                          SHERIFF CONFIRMED TORNADO WITH
                                          DAMAGE AND 60 MPH WIND GUST.
0608 PM   2E OLD HICKORY             TN   NUMEROUS TREES DOWN.
04/16/98  WILSON                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0615 PM   GAINESBORO                 TN   SEVERAL TREES DOWN.
04/16/98  JACKSON                         REPORTED BY LOCAL LAW
                                          ENFORCEMENT

TROUTMAN
Local storm report, Apr 16, 6:57 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
657 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    GAINESBORO                TN   1 INCH HAIL
04/16/98   JACKSON                        REPORTED BY LOCAL LAW
                                          ENFORCEMENT

TROUTMAN
Local storm report, Apr 16, 7:42 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
742 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    5S COLUMBIA               TN   .75 INCH HAIL
04/16/98   MAURY                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT

TROUTMAN
Local storm report, Apr 16, 7:44 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
744 PM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0743 PM    COLUMBIA                  TN   TORNADO
04/16/98   MAURY                          REPORTED BY SKYWARN SPOTTERS

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:03 PM CDTTornado WarningOHXRobertson, Sumner32 min
Apr 16, 7:11 PM CDTTornado WarningOHXGiles49 min
Apr 16, 7:16 PM CDTTornado WarningOHXCoffee, Franklin49 min
Apr 16, 7:19 PM CDTTornado WarningOHXLincoln51 min
Apr 16, 7:24 PM CDTTornado WarningOHXMaury46 min
Apr 16, 7:27 PM CDTTornado WarningOHXBedford, Moore48 min
Apr 16, 7:34 PM CDTTornado WarningOHXGrundy46 min
Apr 16, 7:45 PM CDTTornado WarningOHXWarren35 min
Apr 16, 7:47 PM CDTTornado WarningOHXMarshall48 min
Apr 16, 7:53 PM CDTTornado WarningOHXSequatchie47 min
Apr 16, 7:59 PM CDTTornado WarningOHXFranklin46 min
Apr 16, 8:00 PM CDTTornado WarningOHXLincoln50 min
Apr 16, 8:08 PM CDTTornado WarningOHXMoore32 min
Apr 16, 8:09 PM CDTTornado WarningOHXVan Buren46 min
Apr 16, 8:27 PM CDTTornado WarningOHXBedford, Coffee48 min
Apr 16, 8:29 PM CDTTornado WarningOHXMarion66 min
Apr 16, 8:33 PM CDTTornado WarningOHXGrundy47 min
Apr 16, 8:40 PM CDTTornado WarningOHXGrundy40 min
Apr 16, 8:44 PM CDTTornado WarningOHXFranklin21 min
Apr 16, 9:40 PM CDTTornado WarningOHXMarion, Sequatchie35 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.